Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
midbullets

Accutane and body acne (neck/chest/back)?!!?!

Recommended Posts

Hello,

I am an 18 year old male who has been suffering on and off from body (back/chest) and facial acne ever since I was about 13. This past summer, I was almost completely clear on my both my body and face (a couple breakouts here and there, but nothing that lowered my self-esteem). For me, my acne always goes away with the onset of spring/summer, scars and everything. But it always happens that when school starts, my face/chest/back/neck just erupt and stay that away until spring comes again. So, sure enough, once school started in August, my skin got progressively worse. I started breaking out on my back and face first, and slowly but surely, the breakouts travelled to my chest. I also had minor breakouts on my neck in the first week or so. As the weeks started passing by, my skin was still getting worse. My upper back and chest (in between my pectorals) became infested with pimples. Fortunately, I really don't think I have cysts, just a bunch of larger, more inflamed nodules. So, I went to see my dermatologist and as of Sep. 10th, I have been taking accutane (80mg/day) to combat these pimples. The reason I decided to take accutane was because I'm so sick and tired of having great skin over the summer, but then returning to school and breaking out like crazy. Right now, I'm 47 days into my treatment, and I have seen an enormous improvement on my face; my face is flawless and I hope it continues to stay that way.

This being said, I have seen virtually no improvement for my back or chest. I'm still getting a lot of inflamed nodules that seem like forever before they start fading/going away. By the time those go away though, I always have other pimples that pop up to replace them. Also, my neck has become extremely bad. I've never had neck acne as bad as I do now. I would say the characteristics of the acne on my neck are similar to cystic acne, but I'm really not sure. All I know is that they are really red, inflamed, large nodules that cover mainly the sides of my neck. Whenever I turn my neck in either direction, I experience a throbbing pain, and it's really starting to irritate me. I can also see I'm starting to get really bad scarring from the ones that are sorta healing (but again, I always have new nodules that pop up to replace the ones that start healing). The texture of my skin on my neck is really bumpy, and it looks so gross. It's a real pain in the butt to have to interact with people, but find their eyes drifting towards my gross neck acne rather than looking directly at my face. Strangely enough, as of now, my neck seems to be in the worst condition compared to my back/chest acne.

As I mentioned, I have been taking accutane for 47 days now, close to 7 weeks, and I was wondering if and when my type of acne will start to improve. I have seen all of these stories where people say their body acne cleared in the first month while taking accutane, but I don't understand how this is possible unless I do in fact have a severe case of body acne. I have been really depressed lately, but I know it doesn't stem from the fact that I'm taking accutane. It's merely because when I look into the mirror, I see a hideous amount of body acne, but when I go to school, I see people who seem like they have never had to waste one second of their lives worrying about this plague. I have been doing everything correctly in going about treating this acne while taking accutane: taking accutane with meals, drinking LOTS of water, cleansing body twice a day, taking fish oil, occasional salt baths, using classic clean anti-dandruff shampoo. Everything. It just doesn't seem like this body acne is improving. I am still optimistic though. Using my face as an example, I know accutane has had to be doing something over this period of time. The skin on my face is gleaming, and whenever a pimple does pop up, it's really small and is gone the next day. If it helps anyone, I did not experience an IB on my face; it's only progressed through my treatment.

The one thing I will say, however, is that my body acne does seem to be drying up a lot, especially on my neck. While there are still inflamed nodules, most are starting to scab, but honestly I'm not even sure if that's such a great thing. The discoloration due to the scabbing is killing me. One questions I wanted to ask though is if I should use a moisturizer on my body. Whenever I don't, my neck always gets extremely dry, but my chest/back seem like they're resilient through the accutane and the 2.5% BP wash in the shower. Is it still helpful to moisturize? (I use Cetaphil Moisturizing Lotion).

So I guess my question is if there is any hope for me? Going through this treatment has been really taxing on my body, but I'd much rather have completely cleared skin. Dry lips and temporary depression would be so insignificant if, in the end, my body acne cleared for good. Honestly, this is not a plea. I am well aware that accutane takes time, but I thought there would be at least some improvement by now. If anything, it's only gotten worse. I would greatly appreciate any input, and I want to thank anyone who takes the time to read this. Also, extra tips to what I should do would help me a lot. Thanks so much.

Here are some pictures so you all can do further evaluation. Just as a warning, these pictures might be extremely disturbing, so do not view if you are sensitive to these things.

post-140006-1288224944_thumb.jpg

post-140006-1288224964_thumb.jpg

post-140006-1288224978_thumb.jpg

post-140006-1288224944_thumb.jpg

post-140006-1288224964_thumb.jpg

post-140006-1288224978_thumb.jpg

Edited by midbullets

Share this post


Link to post
Share on other sites

I've been on Accutane for about a hundred days now. I'm still breaking out here and there, but I have to say my back was the last thing to show any improvement. It was terrible until about halfway through my third month - so sore and painful. It was really making me nervous.

Now I only have two spots and some marks back there, and the spots are scabbed over - but I really think that's good. It means they're healing! Discoloration will eventually fade. Just keep hanging in there. Scabbing over is the first step in the healing process, so even if it sucks now, try not to think about it. Accutane is such a powerful drug that I bet in another month or two, you'll be seeing improvement.

Good luck! I know it's not a ton of advice, but I hope it helps.

Share this post


Link to post
Share on other sites

Thanks for responding. It's good to know that I'm not the only one not seeing improvements on my back/chest late this late into accutane. It really does help. I'll keep sticking it out for sure.

Although, I should ask. Was your improvement immediate? Did you just notice one week that it started to improve, or was it very gradual? Thanks.

Share this post


Link to post
Share on other sites

ok, i see many thread about people complaining that 6 months (or whatever) isn't flying by/ their acne isn't clearing. and don't take this as me being mean, just my 2 cents (and yes i have body acne so i'm not some pompous ass)

firstly, pretty much every notable source on accutane says that you will break out bad then get better, so no surprises, unless you didn't read into that.

second, you are put on a 6 month period for a reason. that reason being is that's how long it takes the drug to finish it's work (science tells us that)

so, if you are (and so many are) upset that you aren't seeing results fast/it's getting worse then keep in mind that means the drug is working the way it is supposed to. so you're doing fine.

up untill the end of your cycle you are not done, NOT DONE, complete the course then get back to us.

hope you get clear btw :)

Share this post


Link to post
Share on other sites
ok, i see many thread about people complaining that 6 months (or whatever) isn't flying by/ their acne isn't clearing. and don't take this as me being mean, just my 2 cents (and yes i have body acne so i'm not some pompous ass)

firstly, pretty much every notable source on accutane says that you will break out bad then get better, so no surprises, unless you didn't read into that.

second, you are put on a 6 month period for a reason. that reason being is that's how long it takes the drug to finish it's work (science tells us that)

so, if you are (and so many are) upset that you aren't seeing results fast/it's getting worse then keep in mind that means the drug is working the way it is supposed to. so you're doing fine.

up untill the end of your cycle you are not done, NOT DONE, complete the course then get back to us.

hope you get clear btw :)

definitely man, I couldn't agree more. It just took a little time for me to realize all of that. Body acne is the worst, but it's nice to think that I still have 4 full months left for this drug to kick in. Over these past two weeks, I've tried to stop worrying about it all because EVENTUALLY it will go away. hahah no offense taken by this post btw. you can also check out my accutane log if you want.

thanks for the support too... at least that's what I call it :D

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×